Missouri, 2002

Hail in Missouri, September 3, 2002

September 3, 2002 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 3, 12:54 PM CST, 3 hours 21 minutes earlier.

Area forecast discussion, Sep 3, 12:54 PM CST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
154 PM CDT TUE SEP 3 2002

MAIN FORECAST PROBLEM WILL BE WITH PRECIPITATION CHANCES THIS
EVENING AND ON WEDNESDAY.

FRONTAL BOUNDARY WAS LOCATED ACROSS SOUTHERN MISSOURI EARLY THIS
AFTENROON...WITH MAIN COOLING/DRYING STILL FURTHER NORTH ACROSS
CENTRAL MISSOURI.  LATEST RADAR SHOWS ONLY STORMS WERE ACROSS
NORTHERN ARKANSAS...WHERE INSTABILITY WAS THE HIGHEST.  LAPS CAPE
VALUES WERE 2300 TO 2500 ACROSS SOUTHERN MISSOURI AND NORTHERN
ARKANSAS WITH CIN VALUES THE LOWEST OVER SOUTH CENTRAL MISSOURI INTO
NORTH CENTRAL ARKANSAS.  VISIBLE IMAGERY NOT SHOWING MUCH
DEVELOPMENT IN MISSOURI...EXCEPT ALONG THE MO/AR BORDER.
NOT EXPECTING ANYTHING TO DEVELOP EXCEPT ALONG THE SOUTHERN TIER
COUNTIES AND WILL DROP POPS FROM REMAINDER OF CWA FOR THIS EVENING.
ANY STORMS WHICH DEVELOP LOOK TO DIMINISH AFTER SUNSET WITH LOSS OF
HEATING.  FRONT LOOKS TO WASH OUT OVER SOUTHERN MISSOURI TONIGHT.

UPPER RIDGE CONTINUES TO DEVELOP OVER THE AREA THROUGH THE PERIOD
WITH EAST TO SOUTHEAST FLOW AT THE SURFACE AND 850 MB KEEPING GULF
MOISTURE TRAPPED TO THE SOUTH ALONG THE GULF COAST.  MODELS SHOW
SHORTWAVE ENERGY GETTING CAUGHT UNDER THE RIDGE AND MEANDERING
AROUND THE CWA FROM THURSDAY NIGHT INTO THE WEEKEND.  LITTLE OR NO
MOISTURE AVAILABLE...AND NO SURFACE BOUNDARIES TO FOCUS CONVECTION
ON.  HAVE INCREASED THE CLOUD COVER AMOUNTS IN GRIDS BUT WILL LEAVE
FORECAST DRY FOR NOW.  ETA MOS STILL LOOKS A BIT WARM AND HAVE GONE
CLOSER TO FWC/MAV NUMBERS FOR HIGHS.

PRELIM ISC GRIDS HAVE BEEN SENT.

FCSTID = 5
SGF   67  90  68  90 /  20  10  10  10
JLN   69  92  70  92 /  20  10  10  10
UNO   66  90  66  90 /  20  10  10  10
VIH   64  87  64  88 /  20  10  10  10
AIZ   64  88  65  88 /  20  10  10  10

.SGF...
MO...NONE.
KS...NONE.

LINDENBERG

In the hours before

Special weather statement, Sep 3, 12:00 PM CST, 4 hours 15 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT TUE SEP 3 2002

* HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT...

NONE EXPECTED.

* EXTENDED OUTLOOK THROUGH TUESDAY...

NONE EXPECTED.

LINDENBERG

The radar

The Springfield radar (KSGF), 62 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Polk

When
September 3, 4:15 PM CST
Where
Polk County, 3 mi SW of Humansville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.767, -93.617

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320258.